Alert archive / Alabama / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Huntsville, AL

February 23, 2019Jackson County, Madison County, Alabama; Franklin County, Tennessee

NWS Huntsville, AL issued this flash flood warning at Feb 23, 2019, 7:30 PM CST for Jackson County, Madison County, Alabama; Franklin County, Tennessee. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2019, 7:30 PM CST (01:30 UTC)
Expired
Feb 23, 2019, 8:30 PM CST
In force
60 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, AL, Madison County, AL, Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 12 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
944 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 6:03 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 23, 6:03 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
603 PM CST Sat Feb 23 2019

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 200 PM CST Sat Feb 23 2019

A crazy day continues weatherwise. Luckily we had a small break from
the more concentrated heavier rainfall we have had over the past
several days this morning. However, a line of showers and
thunderstorms has been moving east from eastern Arkansas into western
Mississippi. Ahead of this line, clouds have broken up some near a
warm front that has moved just north of Tupelo into western
Tennessee. Strong advection of much warmer and more moist air along
with some sunshine has allowed temperatures to climb into the lower
70s with dewpoints in the upper 60s. This has created between 1000
and 3000 J/KG of surface based CAPE in that area. Further east in
northern Alabama, this advection has not been quite as strong and
cloud cover a bit more entrenched. So surface based CAPE values have
only climbed to between 500 and 1000 J/KG at this time. Strong values
of bulk shear, helicity, and steep mid level lapse rates are all in
place over these areas ahead of the approaching line of developing
storms. Thus, a tornado watch was issue west of Alabama for
Mississippi and western Tennessee, eastern Arkansas, and northeastern
Louisiana through 8 PM.

Some scattered showers and thunderstorms have also developed ahead
of that near the AL/MS border. Over northwestern Alabama, between
some insolation and strong warm/moist air advection surface and
elevated instability should continue to increase west of I-65. Expect
mainly scattered showers and thunderstorms to continue to develop
over the next few hours. Believe stronger to severe thunderstorm
development may hold off until around 2 or 3 pm, when stronger
low level forcing occurs and better instability is in place. Any
discrete storms that do form over the next few hours ahead of the
line will need to be watch closely for tornadoes. Expect the watch to
be extended eastward sometime between 3 and 6 PM. This will mainly
depend on how quickly any scattered thunderstorm activity really gets
going. Likely would be a tornado watch. Given all the other
parameters in place, large hail and damaging winds will be possible
this afternoon and evening as this consolidating line of
thunderstorms pushes east across the area through midnight or just
afterwards.

Based on observational, satellite imagery, and model guidance: the
line of thunderstorms ahead of the front should move very quickly
aided by a strong southwesterly to westerly mean flow ahead of this
storm system. Another round of heavy rainfall between 1 and 2 inches
with locally higher amounts near 3 inches is expected late this
afternoon through tonight with this activity. The main dynamics with
this system do lift northeast late this evening into the overnight
hours with this system. This should keep the heaviest rainfall will
mainly be in northwestern Alabama into southern middle Tennessee and
the worst of the severe weather potential near that area as well.

.SHORT TERM...(Sunday through Monday)
Issued at 200 PM CST Sat Feb 23 2019

Finally, a break from the wet weather still holds in model guidance
on Sunday onward through Monday. Cooler and drier air will move into
the area during this period. Highs will drop into the 50s and lows
into the 30s under sunny skies.

.LONG TERM...(Monday night through Friday)
Issued at 200 PM CST Sat Feb 23 2019

This dry and sunny trend will continue through Tuesday. Models are
continuing to have a hard time handling weak upper level disturbance
that move through a modifying zonal flow and precipitation associated
with it Tuesday night through next weekend. For now kept with
blended model output with a slight warming trend and isolated to
widely scattered showers off and on during that period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 605 PM CST Sat Feb 23 2019

The back edge of a line of showers and thunderstorms extends westward
over the KMSL terminal at this time. Expect this to continue through
0Z or so before it pushes east of the terminal. Expect MVFR to IFR
cigs or vsbys during this time. After 1Z, expect scattered showers
and thunderstorms to redevelop between 1Z and 3Z at KMSL and between
3Z and 5Z at KHSV. For now have a tempo group during these periods
for tsra producing MVFR to IFR cigs or vsbys. Expect -shra to linger
between 5Z and 8Z at KHSV and between 3Z and 5Z at KMSLand a return
to VFR conditions. Expect clearing to begin at both terminals after
10Z, but winds should keep fog at bay.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until midnight CST tonight for ALZ001>010-016.

TN...Flash Flood Watch until midnight CST tonight for TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 23, 3:33 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
333 PM CST Sat Feb 23 2019

ALZ001>010-016-TNZ076-096-097-241245-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
333 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms will continue to move northeast across the
area this afternoon. Some of these storms could be strong to severe
producing damaging winds, large hail, or tornadoes.

A line of showers and embedded thunderstorms will also push east
ahead of an approaching cold front into the early evening hours
before traversing east across northern Alabama overnight. A severe
thunderstorm threat will continue with this line of storms, before it
weakens towards midnight as it exits into Georgia. Damaaging winds,
large hail, and embedded tornadoes will remain possible with this
line. A tornado watch is in effect for much of the area until 10 PM
CST!

With the ground saturated, any additional rainfall will runoff and
contribute to flooding and flash flooding. Localized flash flooding
along with continued river flooding is possible through the overnight
hours with an additional 1 to 3 inches of rainfall possible. Please
consult the Flash Flood Watch and/or warnings for additional
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A probability of widespread hazardous weather is low.

Runoff from recent heavy rains will result in water levels in many
area streams and rivers elevated or in flood stage. Please consult
hydrological products and flood statements for more information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely this afternoon and tonight.

In the hours before

Special weather statement, Feb 23, 3:05 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CST SAT FEB 23 2019

ALZ016-232145-
Cullman AL-
305 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 345
PM CST...

At 304 PM CST, Doppler radar was tracking a strengthening
thunderstorm near Carbon Hill, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cullman, Good Hope, Baldwin, West Point, Phelan, Logan, Crane Hill,
Jones Chapel, Battleground and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
      3399 8711 3424 8711 3432 8702 3431 8700
      3412 8680 3394 8710
TIME...MOT...LOC 2104Z 229DEG 37KT 3387 8742

BCC
Special weather statement, Feb 23, 3:15 PM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
315 PM CST SAT FEB 23 2019

ALZ004-007-016-232145-
Lawrence AL-Morgan AL-Cullman AL-
315 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...WESTERN
MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 345 PM CST...

At 314 PM CST, Doppler radar was tracking a strong thunderstorm over
Inmanfield, moving northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Decatur, Hartselle, Priceville, Falkville, Somerville, Speake, Neel,
Massey, Basham and Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3430 8711 3430 8729 3465 8703 3459 8693
      3458 8690 3449 8673 3418 8711
TIME...MOT...LOC 2114Z 219DEG 38KT 3427 8718

BCC
Special weather statement, Feb 23, 6:01 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
601 PM CST SAT FEB 23 2019

ALZ001-004>007-240045-
Lawrence AL-Madison AL-Lauderdale AL-Morgan AL-Limestone AL-
601 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...EASTERN LAUDERDALE...
LIMESTONE...MORGAN AND LAWRENCE COUNTIES UNTIL 645 PM CST...

At 600 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Lexington to near Trinity to
near Mount Hope. Movement was east at 50 mph.

Winds up to 40 to 50 mph will be possible with these storms.

Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Moulton, Moores
Mill, Meridianville, Redstone Arsenal and Hazel Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8639 3480 8634 3449 8652 3454 8655
      3440 8658 3431 8663 3431 8753 3464 8736
      3498 8745 3500 8737
TIME...MOT...LOC 0000Z 256DEG 43KT 3496 8723 3464 8715 3430 8736

AMP
Local storm report, Feb 23, 6:11 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 ENE LITTLEVILLE       34.62N 87.62W
02/23/2019                   COLBERT            AL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS TREES DOWN ON
            OSBORN HILL ROAD AND VANDIVER HOLLOW ROAD.
            TIME ESTIMATED VIA RADAR.

&&

KM
Special weather statement, Feb 23, 6:45 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
645 PM CST SAT FEB 23 2019

ALZ004>009-240130-
Marshall AL-Lawrence AL-Madison AL-Morgan AL-Limestone AL-Jackson AL-
645 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHWESTERN MARSHALL...MADISON...EASTERN LIMESTONE...MORGAN AND
SOUTHERN LAWRENCE COUNTIES UNTIL 730 PM CST...

At 644 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hazel Green to near Priceville to near
Falkville. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Moulton, Moores
Mill, Meridianville, Redstone Arsenal and Hazel Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to additional areal or flash flooding. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3454 8635 3430 8659 3431 8753 3450 8721
      3473 8697 3499 8681 3499 8617
TIME...MOT...LOC 0044Z 256DEG 26KT 3490 8659 3456 8693 3436 8704

AMP
Special weather statement, Feb 23, 7:05 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
705 PM CST SAT FEB 23 2019

ALZ002-003-240145-
Franklin AL-Colbert AL-
705 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND FRANKLIN
COUNTIES UNTIL 745 PM CST...

At 705 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles north of Weston, or 10 miles southeast of Red Bay, moving
northeast at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Muscle Shoals, Russellville, Sheffield, Tuscumbia, Littleville,
Leighton, Belgreen, Vina, Hodges and Posey Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3480 8793 3480 8791 3473 8781 3474 8774
      3477 8770 3474 8742 3471 8743 3431 8782
      3432 8815
TIME...MOT...LOC 0105Z 212DEG 50KT 3431 8803

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:01 PM CSTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan44 min
Feb 23, 6:15 PM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Madison and 1 more18 hr
Feb 23, 6:29 PM CSTSevere Thunderstorm WarningHUNLimestone, Morgan31 min
Feb 23, 6:45 PM CSTSpecial Weather StatementHUNMadison, Morgan45 min
Feb 23, 7:05 PM CSTSpecial Weather StatementHUNColbert, Franklin40 min
Feb 23, 7:09 PM CSTFlash Flood WarningHUNLimestone, Madison, Morgan51 min
Feb 23, 7:34 PM CSTTornado WarningHUNCullman26 min
Feb 23, 7:35 PM CSTSpecial Weather StatementHUNCullman40 min
Feb 23, 7:54 PM CSTTornado WarningHUNCullman36 min
Feb 23, 8:00 PM CSTSpecial Weather StatementHUNLauderdale30 min
Feb 23, 8:19 PM CSTSpecial Weather StatementHUNColbert, Franklin41 min
Feb 23, 9:05 PM CSTSpecial Weather StatementHUNFranklin, Lawrence40 min
Feb 23, 9:46 PM CSTSpecial Weather StatementHUNLawrence29 min
Feb 23, 10:16 PM CSTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan44 min
Feb 23, 11:45 PM CSTAreal Flood WarningHUNCullman6 hr
Feb 23, 11:50 PM CSTAreal Flood WarningHUNDeKalb12 hr
Feb 24, 12:21 AM CSTSpecial Weather StatementHUNJackson24 min
Feb 24, 12:36 AM CSTSpecial Weather StatementHUNDeKalb24 min
Feb 24, 12:45 AM CSTSpecial Weather StatementHUNJackson30 min
Feb 24, 5:43 AM CSTAreal Flood WarningHUNCullman6 hr
Feb 24, 11:40 AM CSTAreal Flood WarningHUNCullman12 hr
Feb 24, 12:38 PM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Madison and 1 more6 hr
Feb 23, 7:15 PM CSTAreal Flood WarningHUNFranklin, Lincoln, Moore17 hr
Feb 23, 9:48 PM CSTSpecial Weather StatementHUNLincoln42 min
Feb 23, 10:29 PM CSTSpecial Weather StatementHUNLincoln, Moore46 min
Feb 24, 12:30 PM CSTAreal Flood WarningHUNFranklin, Lincoln, Moore6 hr

Nearby

Flash Flood Warnings in Alabama, 2019Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.